Georgia, 2014

Strong Wind in Georgia, March 28, 2014

March 28, 2014 · NWS FFC · 1 event in 1 county or zone

A large area of rainfall pushed across the Southeast on the 28th, with a wake low developing behind the precipitation shield. Widespread gusts to 40kt occurred with this wake low, and at least one home was damaged by falling trees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A large area of rainfall pushed across the Southeast on the 28th, with a wake low developing behind the precipitation shield. Widespread gusts to 40kt occurred with this wake low, and at least one home was damaged by falling trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 28, 6:36 PM EST, 26 minutes earlier.

Area forecast discussion, Mar 28, 6:36 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
736 PM EDT FRI MAR 28 2014

.PREV DISCUSSION... /ISSUED 343 PM EDT FRI MAR 28 2014/

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
MODELS HAVE HAD A POOR HANDLE ON THE CURRENT SITUATION...AND OVERALL
FORECAST CONFIDENCE IS MEDIUM. LARGE AREA OF RAINFALL ACROSS THE
AREA TODAY HAS BEEN FURTHER SOUTH THAN PREVIOUS MODELS AND FORECAST
HAD INDICATED. LARGE COMPLEX OVER THE NORTHERN GULF HAS CUT OFF THE
MOISTURE INFLUX INTO THE AREA AND PREVENTED THE CWA FROM SEEING ANY
SIGNIFICANT CONVECTION. AS OF THIS AFTERNOON...RAINFALL AMOUNTS
ACROSS THE AREA WERE HIGHEST ALONG THE AL/GA LINE...WITH 1.5
INCHES...AND DIMINISHED EASTWARD WITH ONLY 0.25 INCHES IN THE
EASTERN PORTIONS OF THE STATE.

MODELS ARE SUGGESTING A BREAK IN THE PRECIP THIS EVENING INTO THE
OVERNIGHT HOURS BEFORE THE NEXT WAVE OF PRECIPITATION ASSOCIATED
WITH THE FRONT AS IT PUSHES THROUGH THE AREA. LATEST MODEL RUNS DO
NOT DEPICT MUCH IN THE WAY OF ORGANIZED CONVECTION EARLY MORNING AND
THROUGH THE DAY SATURDAY...WITH A SIMILAR SITUATION AS TODAY WITH A
COMPLEX OVER THE NORTHERN GULF RESTRICTING THE CWAS CHANCE OF
THUNDERSTORMS. THAT BEING SAID...A FEW MODELS /LARGELY THE GFS/ IS
CONTINUING TO SHOW CAPE VALUES IN THE 1200-1400 J/KG ACROSS THE FAR
SOUTHERN AND EASTERN PORTIONS OF THE CWA SATURDAY LATE MORNING
THROUGH THE AFTERNOON. OTHER MODELS HAVE 200-500 J/KG. ALTHOUGH THE
INITIAL THINKING WAS THAT THIS PORTION OF THE CWA WOULD HAVE MORE
OPPORTUNITY FOR HEATING SATURDAY WITH LESS CLOUD COVER...MODELS HAVE
INCREASED MOISTURE TO THAT AREA...AND DO NOT ANTICIPATE MUCH
INSOLATION. OVERALL THE BEST SHEAR DOES NOT COINCIDE WITH THE BEST
MODELED INSTABILITY...ASSOCIATED MORE WITH THE FRONT ITSELF. AS A
RESULT...HAVE CAPPED MENTION OF THUNDER TO CHANCE FOR SATURDAY. THE
POTENTIAL FOR STRONG STORMS STILL EXISTS...AND THOUGH THE RISK OF
SEVERE STORMS HAS DIMINISHED SOMEWHAT IN THE MODELS...ISOLATED
SEVERE STORMS MAY STILL BE POSSIBLE IN THE SE PORTION OF THE CWA.
THE MAIN CONCERN WOULD BE DAMAGING WINDS.

ADDITIONAL WIDESPREAD RAINFALL AMOUNTS OF 1.0 INCHES WITH LOCALLY
HIGHER AMOUNTS CAN BE EXPECTED THROUGH SATURDAY AFTERNOON. AT THIS
TIME THE AREA HAS BEEN ABLE TO HANDLE THE RAINFALL WELL...AND DO NOT
ANTICIPATE WIDESPREAD FLOODING CONCERNS.

THE RAIN EXITS THE STATE LATE SATURDAY AFTERNOON WITH CLEARING
QUICKLY BEHIND IT. WITH GRADIENT WINDS INCREASING SATURDAY
AFTERNOON...THERE IS A POSSIBILITY OF MEETING WIND ADVISORY CRITERIA
IN THE HIGHER ELEVATIONS OF NORTH GEORGIA. WILL ALLOW THE NEXT
SHIFTS TO REEVALUATE THE NEED FOR A WIND ADVISORY AND WILL HOLD OFF
FOR NOW.

31

LONG TERM /SUNDAY THROUGH FRIDAY/...
MADE SOME ADJUSTMENTS TO LOWER POPS AND THUNDERSTORM POTENTIAL
THURSDAY THEN INCREASE POTENTIAL FOR FRIDAY BASED ON LATEST MODEL
SOLUTIONS. WILL HAVE TO WATCH TRENDS WITH POSSIBLE STRONG FRONT MOVING
THROUGH AREA FRIDAY /GIVEN 12Z RUN OF GFS/ AND ANY POTENTIAL FOR
STRONGER STORM DEVELOPMENT ASSOCIATED WITH IT. MUCH COULD HAPPEN
THIS LATE IN THE FORECAST. ALSO...ANY POTENTIAL FOR LIGHT SNOW
SATURDAY NIGHT LOOKS TO BE OUTSIDE OF THE CWA. OTHERWISE FORECAST
LOOKS TO BE ON TRACK AND PREVIOUS DISCUSSION FOLLOWS...

BAKER

PREV DISCUSSION... /ISSUED 341 AM EDT FRI MAR 28 2014/

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
FOR THE MOST PART...SYSTEM THAT BRINGS RAIN TO THE AREA IN THE
SHORT TERM SHOULD HAVE EXITED THE AREA BY THE BEGINNING OF THE
LONG TERM. THE EXCEPTION TO THIS IS ACROSS FAR NORTHEAST GEORGIA
AND THE FAR SOUTHEAST PART OF THE CWA WHERE SOME RAIN COULD LINGER
THROUGH SATURDAY NIGHT. AT THIS POINT...IT APPEARS THE
PRECIPITATION SHOULD END ACROSS THE NE GA MOUNTAINS BEFORE THE
COOLER TEMPERATURES MOVE IN. AFTER THIS HIGH PRESSURE WILL
DOMINATE THROUGH ABOUT MID WEEK. BOTH THE GFS AND THE ECMWF
SUGGEST THE NEXT SYSTEM MOVING THROUGH IN THE LATER HALF OF THE
WEEK. INSTABILITY VALUES SUPPORT THE MENTION OF THUNDER IN THE
FORECAST THURSDAY INTO FRIDAY.

11

&&

.AVIATION...
00Z UPDATE...
HAS BEEN A CHALLENGING TAF EVENING THUS FAR AS WE HAVE SEEN A WAKE
LOW PRODUCE GUSTS OVER 40 KNOTS AT TIMES TO THE SOUTH AND NOW A
PRONOUNCED CLEARING LINE HAS DEVELOPED AND PUSHED RIGHT UP TO THE
NORTHERN TAF SITES INCLUDING ATL. EXPECT PARTIAL CLEARING OF MVFR
DECK INITIALLY THROUGH 03Z BUT QUICKLY DETERIORATING CONDITIONS
PER THE MODEL SOUNDINGS WITH LOW IFR DURING THE OVERNIGHT AND INTO
SAT MORNING. A LINE OF SHRA AND EMBEDDED TSRA WILL MOVE THROUGH
DURING THE MID MORNING HOURS WITH CIGS ACTUALLY INCREASING AS LINE
MOVES THROUGH. IMPROVING CONDITIONS BUT VERY WINDY DURING THE
AFTERNOON AND INTO THE EVENING HOURS SATURDAY.

//ATL CONFIDENCE...00Z UPDATE...
MED ON CIG TIMING THIS EVENING.
HIGH ON REMAINING ELEMENTS.

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          54  72  42  69 /  60  70   5   0
ATLANTA         56  69  42  65 /  70  70   5   0
BLAIRSVILLE     52  65  37  62 /  70  80  10   0
CARTERSVILLE    56  69  41  65 /  80  70   5   0
COLUMBUS        60  73  47  70 /  70  60   5   0
GAINESVILLE     53  68  41  64 /  70  80   5   0
MACON           58  74  44  71 /  60  60   5   0
ROME            56  68  42  66 /  80  80   5   0
PEACHTREE CITY  56  71  41  67 /  70  70   5   0
VIDALIA         60  75  48  71 /  80  60  20   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEESE
LONG TERM....41
AVIATION...DEESE
Hazardous weather outlook, Mar 28, 2:47 PM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT FRI MAR 28 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-292000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
347 PM EDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS POSSIBLE THROUGH THIS EVENING MAINLY ACROSS
CENTRAL GEORGIA THEN BETTER CHANCE INCREASING FROM THE NORTHWEST
AFTER MIDNIGHT.

WEATHER HAZARDS EXPECTED...
GUSTY WINDS AND LIGHTNING.

DISCUSSION...
MOISTURE AHEAD OF A COLD FRONT WILL CONTINUE TO SPREAD SHOWERS AND
POSSIBLY ISOLATED THUNDERSTORMS MAINLY ACROSS CENTRAL GEORGIA
THROUGH THIS EVENING. INSTABILITY REMAINS LIMITED TODAY WHILE
VALUES SHOULD BE INCREASING SOME LATE TONIGHT INTO SATURDAY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED FOR THE REST OF TODAY.

RAINFALL HAS RESULTED IN SOME WESTERN PORTIONS OF THE AREA
RECEIVING NEAR ONE INCH THROUGH EARLY AFTERNOON. CENTRAL GEORGIA
COULD SEE AN ADDITIONAL 0.5 TO 0.75 INCHES BEFORE THIS FIRST ROUND
OF RAIN EXITS TO THE EAST THIS EVENING. ISOLATED MINOR FLOODING
CANNOT BE RULED OUT IN AREAS WHERE TRAINING OF PRECIPITATION
OCCURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

INSTABILITY WITH THE STORM SYSTEM WILL INCREASE ON SATURDAY AHEAD
OF A COLD FRONT ALLOWING FOR A BETTER CHANCE OF THUNDERSTORMS.
THERE IS SOME UNCERTAINTY TO THE COVERAGE OF DEVELOPMENT...AND
COULD START OUT SOMEWHAT ISOLATED IN THE EARLY MORNING BUT CANNOT
RULE OUT SCATTERED THUNDERSTORMS. THERE IS ENOUGH INSTABILITY AND
WIND SHEAR FORECAST THAT SOME STORMS COULD BE STRONG AND POSSIBLY
A FEW SEVERE. THE MAIN THREAT WOULD BE DAMAGING WINDS. THIS THREAT
SHOULD SHIFT TO THE SOUTHEAST PORTION OF THE AREA BY MID-
AFTERNOON AND EXIT THE EASTERN PORTIONS BY EVENING.

RAINFALL AMOUNTS WILL HAVE TO CONTINUE TO BE MONITORED FOR
ISOLATED MINOR FLOODING...WHILE AN ADDITIONAL INCH IS POSSIBLE
BEFORE ALL HAS EXITED.

THERE IS ALSO POTENTIAL OF MEETING WIDE ADVISORY CRITERIA IN THE
HIGHER ELEVATIONS OF NORTH GEORGIA AS THE SYSTEM EXITS SATURDAY
AFTERNOON. PLEASE STAY TUNED FOR FUTURE UPDATES IF THIS CONTINUES
TO BE THE CASE.

ANOTHER STORM SYSTEM WILL MOVE THROUGH NORTH AND CENTRAL GEORGIA
DURING THE LATER HALF OF THE WEEK. THUNDERSTORMS ARE POSSIBLE WITH
THIS SYSTEM THURSDAY THROUGH FRIDAY. THERE APPEARS TO BE A BETTER
CHANCE FOR STORMS FRIDAY BUT WILL NEED TO BE MONITORED WITH FUTURE
UPDATES DUE TO UNCERTAINTY THIS FAR OUT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Mar 28, 7:02 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
802 PM EDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     NON-TSTM WND DMG PERRY                   32.46N  83.73W
03/28/2014                   HOUSTON            GA   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN IN PERRY. AT LEAST ONE
            TREE FELL INTO A RESIDENCE DOING SIGNIFICANT DAMAGE.

&&

EVENT NUMBER FFC1400557

RWILLIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Houston

When
March 28, 7:02 PM EST
Where
Houston forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
32.459, -83.666 (the zone’s center; the record gives no point)

The Houston County Emergency Manager reported that several trees were blown down in Perry. At least one tree fell onto a residence, resulting in significant damage.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511172.